Missouri, 2018

Hail and Damaging Wind in Missouri, June 9, 2018

June 9, 2018 · NWS LSX · 4 events in 4 counties and zones

An upper level shortwave moved through region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level shortwave moved through region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 9, 4:49 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 9, 4:49 AM CST, 3 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
549 AM CDT Sat Jun 9 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sat Jun 9 2018

Hot and humid conditions will continue today with highs of 10 to 15
degrees above normal.  Heat indices will get close to 100 this
afternoon across parts of the area where highs will be in the lower
90s combined with surface dew points in the upper 60s to lower 70s.
There is more uncertainty with the convective trends today and
tonight.  Although the atmosphere will get quite unstable this
afternoon, there are no well defined surface boundaries clearly
evident or upper level forcing mechanisms.  The operational models
and CAMS also have varying precipitation solutions with little run
to run continuity leading to a low confidence forecast of
convection. There is currently a weak vorticity maximum just north
of COU early this morning which should drop southeastward and may
bring a few showers and storms to areas in and around the St Louis
metro area this morning as the latest HRRR runs was depicting.
Should have at least isolated to widely scattered showers/storms
this afternoon into the early evening during peak heating with some
of the CAMS showing the best coverage across southeast MO and
southwest IL. There may be a brief break in the convective threat
later this evening, but then there is a possibility of an MCS
dropping southeastward into northeast MO and west central IL late
tonight. The NAM model keeps most of the convection north of our
forecast area late tonight, but some of the models do bring
convection into at least the northern portion of the forecast area
late tonight. With plenty of instability a few storms this afternoon
may be capable of producing large hail and damaging winds.  Later
tonight there may be the potential for damaging winds with an MCS
having a strong cold pool dropping southeastward into the forecast
area, although by the time the convection gets into our forecast
area it may be in the weakening stage.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 333 AM CDT Sat Jun 9 2018

Mesoscale features/forcing will largely drive the potential for
thunderstorms from Sunday into early Monday. Given the NWP models
ability to accurately depict this that far in advance, confidence is
quite limited in forecast details. The uncontaminated mass fields
would suggest the wavering synoptic scale front will stretch from
the north-central Plains across IA and northern IL into the OH
Valley on Sunday, possibly sagging into the north-northeastern
part of the CWA late Sunday afternoon/night. There are also
suggestions that a remnant outflow boundary and/or MCV may drift
into northeast MO near daybreak on Sunday, and then possibly
another MCV will track from NE MO into south central IL on Sunday
afternoon. In the absence of significant clouds/lingering
precipitation, there will be good heating with temps climbing
into the upper 80s-low 90s, and a very unstable air mass will
be present from the afternoon into the evening. The region from
northeast MO across eastern MO and into western IL would appear to
have the highest probability of thunderstorms through the day.
This same corridor will also have the highest probability of
showers and storms into Sunday night with potential for the
synoptic front to sag into the area from the northeast as well as
weak broad low level moisture convergence.

Other than the possibility of some spotty showers/thunderstorms,
especially in southwest IL, I think much of Monday will be dry and
feature the hottest temps over the next 7 days. Present indications
are that highs will be in the low-mid 90s and peak heat indices may
touch around 100 in the St. Louis metro and surrounding areas of
eastern MO and western IL. The progression of a broad upper trof
from the northern Rockies across the northern Plains and into the
Upper MS Valley will send a cold front into northeast/central MO
very late Monday night. There is good agreement with the GFS/ECMWF
that the cold front will then move through the remainder of the
CWA on Tuesday. Attendant with the cold front will a chance of
showers and thunderstorms.

High pressure then settles into the area on Tuesday night. The
models diverge on evolution of the large scale pattern during the
later half of the week, but do support at least a continuation of
above normal temps.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 524 AM CDT Sat Jun 9 2018

Scattered diurnal cumulus clouds should develop late this morning
and this afternoon. At least isolated showers/storms should
also develop in the UIN and STL areas this afternoon as the
atmosphere becomes very unstable with daytime heating. With
uncertainty as to coverage and timing, will just include VCTS in
the tafs. There is the possibility of a complex of storms dropping
southward into our area late tonight from IA. For now will just
include VCTS in the UIN taf late tonight. Persistent south-
southwesterly surface winds will continue through the forecast
period.

SPECIFICS FOR KSTL: Scattered diurnal cumulus clouds should
develop late this morning and this afternoon. At least isolated
showers/storms should also develop this afternoon as the
atmosphere becomes very unstable with daytime heating. With
uncertainty as to coverage and timing, will just include VCTS in
the STL taf. Persistent south-southwesterly surface winds will
continue through the forecast period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 3:40 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
440 AM CDT Sat Jun 9 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
440 AM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Isolated
strong to severe storms are possible this afternoon and tonight
across northeast, central, and eastern Missouri and west central
and southwest Illinois. The primary threats are large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will continue for most of the area through
Friday. Isolated strong to severe storms are possible on Sunday and
Sunday night across northeast Missouri and western Illinois. Isolated
strong to severe storms are also possible Monday afternoon and night
across parts of central and northeast Missouri and west central and
south central Illinois. The primary threats are large hail and
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
tonight.

Glass

In the hours before

Special weather statement, Jun 9, 5:29 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
629 AM CDT SAT JUN 9 2018

MOZ099-091215-
Reynolds MO-
629 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REYNOLDS COUNTY
UNTIL 715 AM CDT...

At 629 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bunker, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bunker and Oates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 9115 3742 9121 3750 9121 3751 9131
      3759 9131 3759 9102 3739 9108
TIME...MOT...LOC 1129Z 285DEG 15KT 3751 9125

Glass
Special weather statement, Jun 9, 7:02 AM CST, 48 minutes before
Special Weather Statement
National Weather Service St Louis MO
802 AM CDT SAT JUN 9 2018

MOZ074-075-091345-
St. Francois MO-Ste. Genevieve MO-
802 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR STE. GENEVIEVE AND ST. FRANCOIS
COUNTIES UNTIL 845 AM CDT...

At 802 AM CDT, Doppler radar was tracking a strong thunderstorm near
Desloge, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Ste. Genevieve, Bismarck, Leadwood,
Park Hills, Iron Mountain Lake, Bloomsdale, Rocky Ridge, Weingarten,
Coffman, Knob Lick, Iron Mountain, Leadington, Libertyville, Doe Run,
River Aux Vases and French Village.

This includes Interstate 55 in Missouri between exits 150 and 162.

This also includes  St. Joe State Park, St. Francois State Park, Hawn
State Park, Felix Valle House State Park, and Missouri Mines Historic
Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 9055 3811 9024 3802 9010 3797 9001
      3771 9008 3766 9065
TIME...MOT...LOC 1302Z 257DEG 14KT 3793 9044

GKS

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Francois

When
June 9, 7:50 AM CST
Where
St. Francois County, 4 mi W of Farmington
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.780, -90.493

Hail, Jefferson

When
June 9, 8:19 AM CST to 8:25 AM CST
Where
Jefferson County, 2.97 mi NW of Plattin to 0.86 mi WNW of Festus Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.161, -90.457

Thunderstorm Wind, St. Louis (C)

When
June 9, 10:15 AM CST to 10:22 AM CST
Where
St. Louis (C) County, 3.21 mi NNW of Carondelet to 2.33 mi NNW of Carondelet
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.590, -90.311

Thunderstorm winds blew down multiple tents and canopies at a church event. Also, several trees and numerous tree limbs were blown down. One large tree fell onto a house causing moderate damage. On Loran Avenue, a tree fell onto an unoccupied car damaging it.

Hail, St. Louis

When
June 9, 10:44 AM CST
Where
St. Louis County, 0.87 mi SSW of Affton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.538, -90.335

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767346, 767347, 767350, 767354.